9

So I've been in Tbilisi, Georgia for almost a week and the temperature is now dropping below zero Celsius sometimes and I have the dubious honour of being the first in my hostel to contract a head cold.

I need some medicine but I dislike medicine, especially cold medince, and am very particular about what I want. But I have no idea if it's available in this part of the world like it is in Australia, plus there is the language barrier making it hard to explain even to my fellow travellers, let alone in the pharmacy.

I only want decongestant. I do not want cold medicine with other ingredients such as expectorants etc.

I like the kind which is sold in Australia by various companies as "Night and Day" cold and flu medicine, equivalents are readily available including generics. Here are some I can find after lots of internet searching:

They come in a box with a ratio of 2:1 day tablets to night tablets. The day tablets contain pseudoephedrine or phenylephrine, while the night tablets contain another ingredient which has the welcome side effect of drowsiness.

Is such a product widely available around the world? If not what should I look for instead? And how should I explain what I want to a pharmacist who is likely only to speak Georgian and Russian?

I'm very sure that I only want to medicate the runny/blocked nose symptom.

3
  • I would really not take medical advise from a public forum! You seem to have internet access, is it not possible to skype a doctor in your home country for advise?
    – user141
    Nov 7, 2011 at 21:18
  • 1
    I don't really want medical advice. I just want availability/translation advice. I've tried searching Wikipedia to no avail. I don't have Skype because they're an evil company who once stole my last $15 and I've never used them since. I only have a head cold, not a scary exotic disease. Nov 7, 2011 at 21:23
  • 3
    travel.stackexchange.com/questions/1772/… may also be relevant.
    – Mark Mayo
    Nov 7, 2011 at 21:54

4 Answers 4

18

As a general rule when travelling, I've always been surprised by how helpful pharmacists are.

  • They often speak quite a bit of English
  • In many countries they have the authority to provide certain prescription drugs otherwise available only from doctors
  • They often are surprisingly good at telling you what the local equivalent is for an American medication, especially if you know the generic name.

In a pinch if you can even get the name of the active ingredient written on a piece of paper I'd be surprised if they couldn't figure it out and help you in most countries.

If all else fails, ask the staff at your hotel or hostel to write down a translation of what you want on a piece of paper that you can bring to the pharmacist, or, if that's still not helping, get Language Line on the phone.

1
  • 3
    I've had both good luck and bad luck with pharmacists speaking English in the past. I know a few names but it seems some contain an antihistamine active ingredient as well as a decongestant active ingredient and many others have recently changed from proven but controversial pseudoephedrine to unproven alternatives as the active ingredient, but only in some markets. Further, the medication comes as a "kit" with the day pills having one active ingredient and the night pills having a different active ingredient. Annoying that a simple cold medicine should have so many complications! Nov 8, 2011 at 6:39
10

It seems that night & day decongestant packs are not known everywhere.

I took a friend with fluent English and Russian to the pharmacy to help me.

We tried all sorts of key words like "night and day", "blue and white tablets" but were not understood.

We tried trade names like Codral, Sudafed, and Actifed, but they didn't even register.

We tried asking for pseudoephedrine but were told they don't have it because it's a narcotic.

We were offered three different nasal sprays. One didn't seem to have an active ingredient, one seemed to be for allergies, so I went with the third one.

It is called Длянос and its active ingredient is xylometazoline. It's totally different to what I normally take but I'd heard lots of people recommend nose sprays for blocked and runny nose and it is in fact working:

Длянос

4
  • 1
    I am Danish, and I never heard of de-contestants (Sudafed) before moving to the US. I believe they might exist in Denmark, but are not available over the counter. A lot of other things in US cold medicine was unknown to me also (cough suppressants et al). I suspect that in many countries what you want may not be available over the counter.
    – Ida
    Sep 17, 2014 at 18:27
  • 1
    @Ida: Careful, "de-contestant" could mean something for eliminating a participant in a contest. A "decongestant" eliminates congestion / blockages. Anyway it's an interesting comment. I assumed at least the kinds of cold and flu treatments would be universal, if not the brands or active ingredients. Sep 18, 2014 at 0:15
  • 1
    This looks like it is similar to Oxymetazoline, a common nasal spray decongestant in the USA (typical brand name here: Afrin). Aug 7, 2017 at 14:03
  • 1
    Note that ALL decongestants (like Sudafed - pseudoephedrine) are stimulants. The better they are at decongesting, the more they are stimulants. Don't plan on sleeping while taking them. It's funny that they said it was a "narcotic" because technically that's something that makes you sleepy! Conversely, many antihistamines - anti-allergy medss - make you sleepy. In the US the exact same antihistamine, the active ingredient in Benadryl, is also packaged and sold as a sleep aid in the exact same dosage, just a different brand name. Sep 23, 2017 at 22:20
7

I use Sudafed, which has only the pseudoephrine in it. In Canada, this has gone through many levels of getting-harder-to-buy, because you can use it to make meth. This started as a special coloured price tag meaning you had to pay at the pharmacy instead of the main checkout, then it came off the shelves and you had to ask at the pharmacy (you have to do this for Tylenol 3 and such too), then the formula was changed to something else ephrine, which frankly did not work for me, and now thy've gone back to the pseudo ephrine but you can pretty much only buy it with tylenol (acetominophen/paracetamol) already in it, which apparently makes it harder to make into meth or something.

One suggestion is not to try for the day/night thingy as a single package. Figure out how to buy just a decongestant, or a decongestant with added painkiller. Also figure out how to buy a decongestant/antihistamine combo, which will almost certainly be much easier. If, like me, you can't take antihistamine in the day, you may have to settle for only the "night" part of your combo.

I would bring in a piece of paper with the ingredient names in English and ask the pharmacist to point out which ingredients are in which pills. You don't want to add an acetominophen overdose to your troubles.

1
  • 1
    Yes it seems the active ingredients do change around a lot for various reasons and even the same product name in different countries might not have the same active ingredient. It looks like the cover term "Night and Day" hides a lot of these complications but does not travel well. Nov 8, 2011 at 11:53
6

DISCLAIMER: I am not pharmacist, so take my answer at your own risk! (Translations of technical words by courtesy of Google and Wikipedia)

I found another drug for colds which contains pseudoephedrin and which seems to be popular. This is Actifed. It was part of the medication kit for Apollo missions.

In France, it exists as a day & night (fr) package:

  • white pill containing paracetamol (analgesic) and pseudoephedrin (vasoconstrictor) for the day.
  • blue pill containing paracetamol and diphenhydramine (antihistamine) for the night.
4
  • Yes Actifed is one of the equivalents in Australia too. When I was writing the question only "Codral" popped into my head. I don't know if either is available around here but more names might help me google it. Nov 7, 2011 at 21:51
  • Actually no I read the Wikipedia page and Actifed is not just a decongestant but also contains an antihistamine to suppress sneezing. I really prefer to keep it simple and don't want the antihistamine. I know my sneezing will stop when my nose stops dripping. Nov 7, 2011 at 22:02
  • 1
    Not all decongestants put you to sleep, pseudoephedrine is the most proven decongestant but the reason it's controversial is because it can also apparently be used as an ingredient making speed or some other street drug, that is to say it has a slight stimulant effect. Nov 8, 2011 at 6:41
  • Sorry, must have been tired. Actifed has an antihistamine. And it puts me (personally) to sleep even when it's inappropriate (eg visiting someone for dinner) and I didn't know what I took. Nov 8, 2011 at 11:38

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.